Alert archive / Maine / Beach Hazards Statements in 2018

Beach Hazards Statement 12, NWS Caribou, ME

June 18, 2018Hancock County, Washington County, Maine

NWS Caribou, ME issued this beach hazards statement at Jun 18, 2018, 8:27 AM EDT for Hancock County, Washington County, Maine. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Jun 18, 2018, 8:27 AM EDT (12:27 UTC)
Expired
Jun 18, 2018, 6:00 PM EDT
In force
10 hr
Issued by
NWS Caribou, ME

Counties Hancock County, ME, Washington County, ME

The radar

The Caribou radar (KCBW), 142 km from the middle of the area, began a volume at 12:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 0.5 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2018-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2018-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 137 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1400 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
137 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

444 
WHUS41 KCAR 181227
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
827 AM EDT Mon Jun 18 2018

MEZ029-030-182030-
/O.NEW.KCAR.BH.S.0012.180618T1227Z-180618T2200Z/
Coastal Hancock-Coastal Washington-
Including the cities of Ellsworth, Bar Harbor, Bucksport, 
Castine, Eastport, Machias, and Cherryfield
827 AM EDT Mon Jun 18 2018

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 6 PM EDT THIS
EVENING...

The National Weather Service in Caribou has issued a Beach
Hazards Statement, which is in effect until 6 PM EDT this
evening.

* Location...Acadia National Park...Schoodic Point Peninsula...
  Lamoine Beach...Castine...Roque Bluffs State Park...Quoddy Head
  State Park.

* Beach Hazard...The warm air temperatures in the 70s may cause
  people to underestimate the dangers of the cold water
  temperatures which are currently only upper 40s.

* Timing...Through this afternoon. 

* Impacts...Anyone on boats or paddlecraft should use caution 
  and be prepared for immersion. Dress for water temperatures 
  and know how to perform rescues. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your lifejacket. Be aware of wind conditions,
tides and localized currents.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this beach hazards statement went out at Jun 18, 6:06 AM EDT, 2 hours 21 minutes earlier.

Area forecast discussion, Jun 18, 6:06 AM EDT, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
606 AM EDT Mon Jun 18 2018

.SYNOPSIS...
A warm front will move east of the area this morning and will
usher a very humid air mass into Maine today. A cold front will
cross the region this evening. High pressure will build into
the area Tuesday. Another cold front will cross the region
Wednesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
6:06 am update: Showers are moving across northern Maine early
this morning in association with a warm frontal boundary. The
air mass is much more humid in the wake of the front with dew
points in the 60s at most locations in southern Quebec. Showers
will continue to push off to the east this morning with much of
the shower activity to move out by mid-late morning. There is a
bit of elevated instability this morning with the warm front
and an isolated thunderstorm is possible. The next round of
showers and storms will move in from the west later this
afternoon along a pre-frontal trough ahead of a cold front. No
major changes at this time, but some minor updates based on the
latest observations and expected trends.

Previous discussion:
The main concern today will be the thunderstorm potential. A
warm front is pushing into western Maine early this morning and
will sweep off into New Brunswick by mid-late morning. The warm
front has an area of showers with it that will move from west to
east across the area this morning. There is the chance of an
isolated thunderstorm this morning as there are still a few
storms early this morning in southern Quebec. Any convection
will be elevated and the main threat would be heavy downpours
and cloud to ground lightning. Once the warm front pushes
through, the dew points will soar into the 60s and could briefly
touch 70 degrees late in the day into the evening Downeast. The
PWAT was already up to 1.42" at Caribou last evening, and the
models continue to have the PWATs soaring to around 2" this
afternoon, which is 3 std dev above average and near all time
records for the month. Once the warm front lifts through
attention turns to a pre-frontal trough that moves into central
portions of the FA during the afternoon ahead of a cold front.
It continues to look like there will be a lot of residual cloud
cover which will significantly limit the surface cape across the
area during the afternoon and will keep the mid level lapse
rates on the weak side. There will be decent speed shear and
moisture advection, but with the instability likely lacking due
to a lack of surface heating it will dampen out the severe
threat across most of the area. Given the very high PWATs any
storms will have the potential of producing an inch or more of
rain in a short time, and any location that gets hits by
multiple storms will have a very localized flash flood threat.
Very high freezing levels and a lack of cape will keep the
threat of large hail low. If a few decent storms can get going,
and if there is a bit of sunshine, there could be a few strong
to potentially severe storms from southern and central
Piscataquis County and across southern Penobscot County and into
interior Hancock County; but confidence is not high that there
will be much of a severe weather threat. If there are any storms
that turn severe the threat will be in a limited area. The best
chance of severe weather still looks to be to the south of our
FA where there will be much better sfc heating. The shower and
thunderstorm threat will come to an end early in the evening in
the north, but will continue until after midnight along the
coast, although the threat of any stronger storms should come to
an end by mid evening. Drier and cooler air pushes into
northern areas overnight in the wake of the cold front, but does
not reach the coast until after daybreak Tuesday.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
No high impact weather expected in the short term with a nice
day expected on Tuesday as a cooler and drier Canadian airmass
moves into Maine on Northwest flow. One sensible weather
highlight to mention is it will be gusty with deep mixing
expected during the afternoon. 800-850mb layer winds will be
around 30kts, which will mix down to the surface and bring wind
gusts of 25 to 30 mph. Winds will quickly diminish overnight
with a dry cool night on tap Tuesday night. During the day on
Wednesday a broad 500mb trough will dig into Northern Maine from
Quebec province bringing with it another surface cold front
boundary. Moisture looks limited along this frontal boundary
will surface dewpoints barely reaching 50 degrees. Overall CAPE
from model soundings looks limited, so took the mention of
thunder out of the forecast for Wednesday afternoon. Looks like
a light QPF event at this time with scatterd rain showers moving
from north to south through the afternoon hours. Front is
expected to push off the coast by midnight with clearing from
north to south through the night. It will be a cool night across
the north as Canadian air infiltrates the state.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
Cool and dry to begin the extended forecast on Thursday as broad
cyclonic flow keeps cool northwest flow over the state. Expect a
mostly sunny day and besides the below average temperatures it
will be a nice day on Thursday. Thursday night will be the
coolest night of the week with lows once again dropping down
into the 40s for most of the region. Some 30s could also be
possible across Northern Maine once again. Warming trend
expected by Friday as return flow begins and strong ridging
aloft becomes established on the eastern seaboard. Looks like a
a fantastic day to end the week. Right now it looks like
moisture will be on the increase by the weekend again as
southwest flow returns. Uncertainty exists but the threat for
rain will begin to increase by late Saturday into Sunday.

&&

.AVIATION /10Z MONDAY THROUGH FRIDAY/...
NEAR TERM: Areas of low clouds are still expected to develop
this morning at the northern terminals with IFR to MVFR
ceilings. The ceilings are expected to lift to VFR by late in
the morning. The downeast terminals will be predominately VFR
this morning, but some short periods of IFR to MVFR are
possible. Heavy showers and thunderstorms this afternoon into
this evening will produce torrential downpours with very poor
visibility. Strong and erratic wind gusts are possible in/near
thunderstorms. IFR is expected in the heavier showers into this
evening. Conditions will improve to VFR from north to south
later tonight as the cold front pushes offshore.

SHORT TERM: No significant impacts to aviation operations
expected but it will be breezy on Tuesday afternoon with
northwest winds gusts up to 30 mph possible. Weak cold front and
scattered rain showers on Wednesday could bring tempo MVFR
conditions. Quite weather expected on Thursday and Friday with
no significant impacts to aviation operations.

&&

.MARINE...
NEAR TERM: A small craft advisory is in effect into tonight.  The
wind will increase today ahead of a cold front and the seas will
build into this evening. The wind will increase to 15 to 20
knots out of the southwest with gusts to 25 knots. The seas
will build to 5 to 8 feet by this evening.  Areas of fog are
expected over the waters into this evening as a humid air mass
remains in place over the cold waters. A thunderstorm is also
possible over the waters this evening as a cold front pushes off
the Downeast coast.

SHORT TERM: Cold front pushes off the coastal waters early on
Tuesday with offshore northwest winds expected. Overall seas
will remain in the 2 to 4 foot range, with no fog expected
through the work week.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...Small Craft Advisory until 4 AM EDT Tuesday for ANZ050-051.

&&

Near Term...CB
Short Term...Dumont
Long Term...Dumont
Aviation...CB/Dumont
Marine...CB/Dumont
Hazardous weather outlook, Jun 18, 3:02 AM EDT, 5 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
302 AM EDT Mon Jun 18 2018

MEZ001>006-010-011-015>017-029>032-190715-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Interior Hancock-Central Washington-Coastal Hancock-
Coastal Washington-Southern Piscataquis-Northern Washington-
302 AM EDT Mon Jun 18 2018

This Hazardous Weather Outlook is for Coastal DownEast Maine, East
Central Maine, Eastern Maine, Far Northern Maine, Interior DownEast
Maine, North Central Maine, Northern Maine and West Central Maine.

.DAY ONE...Today and Tonight.

A cold front will cross the region this afternoon and evening. A
warm and very moist air mass is expected ahead of this front.
Scattered thunderstorms are expected this afternoon, and many of
these storms will contain torrential downpours, and some may contain
gusty and potentially damaging wind, and frequent cloud to ground
lightning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-190715-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
302 AM EDT Mon Jun 18 2018

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Today and Tonight.

Areas of fog are expected over the waters today into this evening
with locally poor visibility. Thunderstorms will be possible this
evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

CB

Nearby

Beach Hazards Statements in Maine, 2018Every beach hazards statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.